Can idiopathic Gastroparesis cause vitamin deficiencies?
Hi. I've had Gastroparesis for about a year now and was wondering if anyone knew whether if it could cause vitamin deficiencies. I've been feeling lightheaded since last October and have done several blood tests, but I haven't checked for B12 I don't think. I take a multivitamin everyday, but was wondering if Gastroparesis could cause a problem with absorption or something?
Thanks for your time.
The short answer is no, the long answer is yes, with an "in some situations." Of course, it never hurts to investigate all avenues.
A big portion of whether absorption is an issue has to do with the meds you're on. Acid blockers, for example, will by their very nature cause malabsoroption of at least SOME nutrients. Motility agents should actually help with the absorption. Then there's the possibility that (a) your intestinal flora is out of whack, and (b) that something else (gallbladder, pancreas, bile ducts) isn't working like it should, thereby causing some level of malabsorption.
So what do you do? First, go and find yourself some sublinguals, particularly sublingual B-12 (look for methylcobalamin) and try that for a while to see how you feel. Second, consider the possibility that while your issue is NOT psychological, it has a psychological component: the vagus nerve, which controls how the stomach pumps also comes heavily into play when anxiety and stress kick up (I don't remember whether depression is included in that list), which might make your symptoms worse. This could be either causing or contributing to your lightheadedness. Third, enzymes and probiotics may be beneficial, so explore those.
By the way, if you can, try taking some alpha lipoic acid. It's a wonderful antioxidant and if the problem is neurological rather than muscular (and since you're currently idiopathic there's really no way to know) it may prove helpful. Additionally, I've had some level of success with two supplements, Iberogast (which is used in Germany for treatment of dysplasia) and Shatavari (which is used in India for the same thing, and has been shown to work similarly to domperidone). I've had greater success with the Iberogast, but haven't yet tried both together.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.